question-icon

What causes swollen feet and ankles while on Amlodipine and Valsartan?

default
Posted on Mon, 21 Aug 2017
Question: I am taking Valsartan, 160 mg., POT Chloride, 10 mg. and amlodipine, 5 mg for high blood pressure. My left foot, from toes ( especially big toe), have been swollen for going on three weeks. Although, I've been diagnosed as having gout, I've never had an attack that lasted this long and only 5 attacks in 5 years.. I read that one side effect of amlodipine and POT is swollen ankles and feet. I'm going to see my Dr. as soon as I can get an appointment but what is your opinion on this matter?
doctor
Answered by Dr. Michelle Gibson James (37 minutes later)
Brief Answer:
oral medication normally has a bilateral effect

Detailed Answer:
HI, thanks for using healthcare magic

As you correctly stated amlodipine particularly, can cause swelling of the feet and/or ankle but it is most commonly bilateral since the medication is taken orally and would have a systemic effect.
It would travel via the circulation/blood stream, it should not affect one foot over the other but persons can react differently to medication.

Symptoms affecting one side are usually due to a condition affecting that side only such as gouty arthritis as in your case.

Your doctor may reassess to determine if this is the cause or if there is another issue present.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Michelle Gibson James

General & Family Physician

Practicing since :2001

Answered : 16810 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes swollen feet and ankles while on Amlodipine and Valsartan?

Brief Answer: oral medication normally has a bilateral effect Detailed Answer: HI, thanks for using healthcare magic As you correctly stated amlodipine particularly, can cause swelling of the feet and/or ankle but it is most commonly bilateral since the medication is taken orally and would have a systemic effect. It would travel via the circulation/blood stream, it should not affect one foot over the other but persons can react differently to medication. Symptoms affecting one side are usually due to a condition affecting that side only such as gouty arthritis as in your case. Your doctor may reassess to determine if this is the cause or if there is another issue present. I hope this helps, feel free to ask any other questions